Oklahoma, 2014

Hail and Damaging Wind in Oklahoma, July 8, 2014

July 8, 2014 · NWS OUN · 4 events in 1 county or zone

A slow moving cold front moved into portions of central and southern Oklahoma. As the front became nearly stationary within a highly unstable airmass, severe pulse thunderstorms developed, with several large hail and damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A slow moving cold front moved into portions of central and southern Oklahoma. As the front became nearly stationary within a highly unstable airmass, severe pulse thunderstorms developed, with several large hail and damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 8, 1:39 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 8, 1:39 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
239 PM CDT TUE JUL 8 2014

.DISCUSSION...
FORECAST CHALLENGE REMAINS FOCUSED ON PRECIPITATION CHANCES TONIGHT
THROUGH THURSDAY DUE TO A LINGERING FRONTAL BOUNDARY.

CURRENTLY... 19Z SFC ANALYSIS HAS THE LEADING WIND SHIFT/FRONTAL
BOUNDARY NEAR NW OK/SE KS THROUGH W/NW OK INTO THE TXPH. AN ILL-
DEFINED FRONT... IT'S ALSO FAIRLY SHALLOW... AS SHOWN BY CROSS
SECTIONS THROUGH THE SRN PLAINS. ACARS SOUNDINGS FROM KOKC THIS AFTN
SHOW THE CAP CONTINUES TO HOLD ON... WITH 800-700MB TEMPS OF 10 TO
16 C. THIS SEEMS REASONABLE CONSIDERING THE CU/STRATOCU DEVELOPMENT
BEHIND THE FRONT REMAINS WELL ELEVATED... NEAR 12000 FT. HOWEVER...
CONTINUE TO GET SOME LIGHT RETURNS OFF KVNX ACROSS FAR NW OK INTO
SRN KS/NW TXPH... THOUGH GIVEN TEMP/DPT SPREADS... IT'S UNLIKELY
MUCH... IF ANY... PRECIP IS REACHING THE GROUND.

FOR THIS AFTN/TONIGHT... TRIMMED BACK PRECIP/WX A TOUCH... AS
ISOLATED STORMS REMAIN LIKELY AS THE FRONT PUSHES INTO NRN TX... BUT
CONFIDENCE IN TIMING/LOCATION IS LOW AT THE MOMENT. OVERALL...
ISOLATED SHOWERS AND THUNDERSTORMS ARE THE LIKELY CONVECTIVE MODE
TONIGHT ACROSS CENTRAL AND SRN OK AND PARTS OF NRN TX. AS ALWAYS...
WILL CONTINUE TO KEEP A CLOSE EYE ON UPDRAFTS/CU DEVELOPMENT ACROSS
NWRN OK... AS ANY STORMS THAT DO DEVELOP COULD POSE A RATHER STOUT
WIND THREAT THIS AFTN.

OVERNIGHT... AS THE H500 TROUGH CONTINUES TO STRENGTHEN AND LIFT
ACROSS THE GREAT LAKES... THE FRONT WILL SLOWLY LIFT BACK NORTH...
PROVIDING CONTINUED LOW CHANCES FOR ISOLATED SHOWERS/THUNDERSTORMS
OVERNIGHT THROUGH CENTRAL INTO NRN OK. THE CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO LIFT N/NE AND WANE DURING THE DAY ON
WED INTO EARLY THU.

ON THE ERN CONUS TROUGH'S HEELS... STRONG RIDGING WILL CONTINUE TO
BUILD ACROSS THE INTERMOUNTAIN WEST OVER THE ROCKIES FROM THURSDAY
INTO THE WEEKEND. IN RESPONSE... TEMPS WILL SOAR BACK INTO THE UPPER
90S TO LOWER 100S FOR HIGHS THROUGH THE WEEKEND. HOWEVER... THERE IS
POSSIBLY A SILVER LINING... LONG RANGE GUIDANCE HAS BEEN CONSISTENT
OVER THE PAST FEW DAYS... FORCING A DECENT COLD FRONT ACROSS THE SRN
PLAINS. HOWEVER... IT IS JULY... SO LETS NOT HANG OUR HAT ON THIS
SOLUTION JUST YET.

JTK

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  91  72  95 /  30  20  20  10
HOBART OK         70  94  73  99 /  30  20  10   0
WICHITA FALLS TX  74  97  76  99 /  20  10  10   0
GAGE OK           64  92  71  98 /  30  20  20   0
PONCA CITY OK     65  90  69  94 /  20  10  30  30
DURANT OK         75  96  74  96 /  30  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jul 8, 10:35 AM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CDT TUE JUL 8 2014

OKZ004>048-050>052-TXZ083>090-091645-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 AM CDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
A COLD FRONT WILL SLOWLY MOVE SOUTHWARD THROUGH AFTERNOON
HOURS. WITH SUFFICIENT AFTERNOON HEATING AND WEAK CONVERGENCE
ALONG THE FRONT...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON AFTER 4 PM.  WHILE
WIDESPREAD SEVERE WEATHER IS UNLIKELY...A FEW DAMAGING WIND GUSTS
MAY ACCOMPANY THE STRONGER STORMS THAT DEVELOP AND THE SLOW MOVING
NATURE OF STORMS MAY ALSO LEAD TO LOCALIZED HEAVY RAINFALL. STORMS
MAY BECOME MORE WIDESPREAD LATE TONIGHT...BUT THE SEVERE THREAT
WILL DIMINISH AFTER SUNSET.

.HEAT...
AFTERNOON HIGH TEMPERATURES WILL CLIMB INTO THE UPPER 90S TO LOW
100S ACROSS THE SOUTHERN HALF OF OKLAHOMA AND NORTHERN TEXAS. THIS
COMBINED WITH FAIRLY MUGGY CONDITIONS WILL LEAD TO ANOTHER DAY
OF HEAT INDICES SURPASSING 100 DEGREES AT MANY LOCATIONS. IF
WORKING OR PLAYING OUTDOORS...DRINK PLENTY OF WATER AND TRY TO
TAKE FREQUENT BREAKS IN THE SHADE OR IN AN AIR CONDITIONED
ESTABLISHMENT. MAKE SURE PETS AND LIVESTOCK HAVE ACCESS TO WATER
AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

.THUNDERSTORMS...
AS A COLD FRONT LINGERS ACROSS THE AREA...SCATTERED STORMS WILL
REMAIN POSSIBLE WEDNESDAY AND THURSDAY. THE FRONT WILL EVENTUALLY
LIFT NORTH OF OKLAHOMA LATE THURSDAY...BRINGING RAIN CHANCES TO AN
END. WIDESPREAD SEVERE WEATHER IS VERY UNLIKELY...BUT STRONGER
STORMS WEDNESDAY AFTERNOON MAY POSE A LOCALIZED DAMAGING WIND
THREAT.

.HEAT...
AS THE FRONT LIFTS NORTH OF THE REGION...HOT WEATHER WILL DEVELOP
FROM THURSDAY THROUGH EARLY NEXT WEEK...WITH HIGHS RANGING FROM
THE MID 90S TO LOW 100S...AND TRIPLE DIGIT HEAT INDICES MOST DAYS.
IF WORKING OR PLAYING OUTDOORS...DRINK PLENTY OF WATER AND TRY TO
TAKE FREQUENT BREAKS IN THE SHADE OR IN AN AIR CONDITIONED
ESTABLISHMENT. MAKE SURE PETS AND LIVESTOCK HAVE ACCESS TO WATER
AS WELL.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

AUSTIN/JP

In the hours before

Special weather statement, Jul 8, 3:36 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT TUE JUL 8 2014

OKZ035-036-082200-
KIOWA OK-JACKSON OK-
436 PM CDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIOWA AND
NORTHEASTERN JACKSON COUNTIES UNTIL 500 PM CDT...

AT 434 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROOSEVELT...
MOVING SOUTH AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3490 9907 3485 9886 3463 9888 3471 9920
TIME...MOT...LOC 2134Z 16DEG 5KT 3481 9899

..SPEG.
Special weather statement, Jul 8, 4:34 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT TUE JUL 8 2014

OKZ028-029-082300-
MCCLAIN OK-CLEVELAND OK-
534 PM CDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MCCLAIN AND
SOUTHEASTERN CLEVELAND COUNTIES UNTIL 600 PM CDT...

AT 531 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAYNE...MOVING
NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3485 9723 3485 9725 3488 9742 3504 9736
      3499 9714
TIME...MOT...LOC 2231Z 210DEG 8KT 3493 9731

..SPEG.
Special weather statement, Jul 8, 4:47 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT TUE JUL 8 2014

OKZ042-082315-
PONTOTOC OK-
547 PM CDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PONTOTOC COUNTY
UNTIL 615 PM CDT...

AT 545 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF KONAWA...MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3473 9679 3486 9693 3493 9685 3494 9682
      3493 9680 3490 9680 3490 9676 3486 9673
      3487 9669 3484 9664
TIME...MOT...LOC 2245Z 309DEG 7KT 3488 9685

..SPEG.

The radar

The Norman radar (KTLX), 46 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McClain

When
July 8, 5:04 PM CST
Where
McClain County, Wayne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.920, -97.320

Hail was reported in and around Wayne.

Thunderstorm Wind, McClain

When
July 8, 5:25 PM CST
Where
McClain County, 2.92 mi WSW of Wayne
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.910, -97.370

Estimated 60 mph wind gusts. No damage was reported.

Hail, McClain

When
July 8, 5:28 PM CST
Where
McClain County, 2.92 mi WSW of Wayne
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.910, -97.370

No damage information was available.

Hail, McClain

When
July 8, 5:34 PM CST to 5:44 PM CST
Where
McClain County, 1.7 mi W of Wayne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.920, -97.350

The hail lasted 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537395, 537396, 537397, 537398.